Alert archive / New Mexico / Flash Flood Warnings in 2009
Flash Flood Warning 29, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Sep 18, 2009, 10:05 PM MDT for Catron County, New Mexico. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2009, 10:05 PM MDT (04:05 UTC)
- Expired
- Sep 19, 2009, 12:00 AM MDT
- In force
- 115 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Catron County, NM
The radar
The Tucson radar (KEMX), 233 km from the middle of the area, began a volume at 04:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 4.1 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4042 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KABQ 190405 FFWABQ NMC003-190600- /O.NEW.KABQ.FF.W.0029.090919T0405Z-090919T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1005 PM MDT FRI SEP 18 2009 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN CATRON COUNTY IN WEST CENTRAL NEW MEXICO * UNTIL MIDNIGHT MDT * AT 1000 PM MDT...THE PUBLIC REPORTED VERY HEAVY RAIN FROM A THUNDERSTORM NEAR PLEASANTON...OR ABOUT 30 MILES SOUTH OF RESERVE. THE STORM PRODUCING VERY HEAVY RAIN WAS NEARLY STATIONARY. THE PUBLIC REPORTED TORRENTIAL RAINFALL ALONG HIGHWAY 180 NEAR PLEASANTON WITH 0.80 INCHES OF RAINFALL IN 15 MINUTES. ARROYOS FLOWING WEST OUT OF THE MOGOLLON MOUNTAINS WILL BE EXPERIENCING SIGNIFICANT FLASH FLOODING...ESPECIALLY ALONG HIGHWAY 174 BETWEEN GLENWOOD AND THE CATWALK OR ALONG WHITEWATER CREEK. A FEW OTHER LOCATIONS THAT MAY BE EXPERIENCING FLASH FLOODING INCLUDE COUNTY ROADS 7 AND 11 NEAR ALMA. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS. && LAT...LON 3349 10899 3348 10881 3321 10871 3321 10889 $$ GUYER
2 follow-up statements
000 WGUS75 KABQ 190504 FFSABQ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1104 PM MDT FRI SEP 18 2009 NMC003-190600- /O.CON.KABQ.FF.W.0029.000000T0000Z-090919T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CATRON- 1104 PM MDT FRI SEP 18 2009 ...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR SOUTHWESTERN CATRON COUNTY... AT 1101 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN NEAR PLEASANTON... OR ABOUT 31 MILES SOUTH OF RESERVE. THE STORM PRODUCING VERY HEAVY RAIN WAS NEARLY STATIONARY. ANOTHER STRONG THUNDERSTORM WAS MOVING EAST TOWARD ALMA ALONG SUNFLOWER MESA ROAD...OR COUNTY ROAD 4. ADDITIONAL HEAVY RAINFALL IS EXPECTED THROUGH MIDNIGHT ALONG HIGHWAY 180 BETWEEN ALMA...GLENWOOD...AND PLEASANTON. LOCATIONS IMPACTED INCLUDE... MOGOLLON... GLENWOOD... ALMA... PRECAUTIONARY/PREPAREDNESS ACTIONS... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAINFALL WAS CONTINUING OVER THE WARNED AREA. ADDITIONAL FLASH FLOODING IS EXPECTED. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED LOW WATER CROSSINGS. MANY FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...MOVE TO HIGHER GROUND. && LAT...LON 3349 10899 3348 10881 3321 10871 3321 10889 $$ GUYER
000 WGUS75 KABQ 190550 FFSABQ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1150 PM MDT FRI SEP 18 2009 NMC003-190601- /O.EXP.KABQ.FF.W.0029.000000T0000Z-090919T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CATRON- 1150 PM MDT FRI SEP 18 2009 ...FLASH FLOOD WARNING WILL EXPIRE AT MIDNIGHT MDT FOR SOUTHWESTERN CATRON COUNTY... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL WAS ENDING ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT FOR FLASH FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3349 10899 3348 10881 3321 10871 3321 10889 $$ GUYER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 3:05 PM MDT, 7 hours earlier.
Area forecast discussion, Sep 18, 3:05 PM MDT, 7 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 305 PM MDT FRI SEP 18 2009 .DISCUSSION... SLOWLY FILLING UPPER LOW APPEARS TO BE GETTING SOMEWHAT STRETCHED W TO E...BUT STILL AS OF THIS WRITING APPEARS TO HAVE A VAGUE CENTER JUST W OR SW OF KABQ. WHAT HEATING THERE HAS BEEN HAS HELPED CREATE SOME SHOWERS AND T STORMS WITH MORE TO DEVELOP UNTIL AN HOUR OR SO EITHER SIDE OF SUNSET. ACTIVITY SHOULD QUIET DOWN THEREAFTER WITH A FEW REMNAT SHOWERS HANGING ON WELL INTO THE NIGHT MAINLY CENTRAL AND S. LOW OPENS UP FURTHER LATER TONIGHT INTO SAT...BUT LEAVES BEHIND A TRAINLING WEAK TROUGH TO THE W OR SW OVER THE STATE SO ANOTHER MODERATE ROUND OF CONVECTION A PRETTY GOOD BET AGAIN SAT AFTN. MOISTURE LEVELS SHOULD BE MARGINALLY TO MODERATELY LESS THAN TODAY SO ACTIVITY MAY HAVE A LITTLE MORE TROUBLE SURVIVING VERY LONG AFTER IT MOVES FROM THE HIGHLANDS TO THE LOWLANDS. DRIER STILL ON SUN AS WEAK TO MODERATE NW FLOW TAKES OVER AND DRIES ATMOSPHERE OUT FURTHER. AS FOR THE EVOLUTION AND TRACK OF THE STRONG UPPER LOW NEXT WEEK...12Z MODEL RUNS WERE IN FAIRLY DECENT AGREEMENT IN KEEPING THE LOW MORE IN THE CENTRAL AND S GREAT PLAINS...BUT STILL HAVE SOME CONCERNS THAT THE MORE W AND S TRACK INTO OR VERY NR NM MAY STILL BE SOMETHING TO CONSIDER. IN FACT A QUICK PEAK AT THE JUST ARRIVED LATTER PANELS OF THE 18Z NAM SEEM TO BE HEADING BACK TO THE LATTER SOLUTION SO KEEP CHECKING BACK WITH THE LATEST FCSTS. 43 && .AVIATION... A FEW SHOWERS AND THUNDERSTORMS WILL LINGER UNTIL ABOUT MIDNIGHT... THEREAFTER CONCERNS SHIFT TO THE DEVELOPMENT OF LOW CLOUDS AND PATCHY FOG IN THE EASTERN HALF OF NEW MEXICO. LINGERING LOW LEVEL MOISTURE IN THE EAST WILL LIKELY ALLOW FOR PATCHY MVFR TO IFR CIGS FROM THE EAST SLOPES OF THE CENTRAL MOUNTAINS TO THE TX BORDER. LVS AND TCC ARE THE TERMINAL FORECAST SITES OF MOST CONCERN. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. && .FIRE WEATHER... IN THE SHORT TERM THE OVERALL VIEW IS THAT THE LOW LEVEL MOISTURE CURRENTLY OVER THE STATE HAS NOWHERE TO GO...AND NO REASON TO LEAVE...UNTIL THE MID LEVEL WESTERLY FLOW PICKS UP DURING THE DAY SUNDAY. THAT SAID...THE LOW ALOFT THAT HAD BEEN THE FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT OVER THE PAST FEW DAYS IS MOVING INTO WEST TX AS OF FRIDAY EVENING...SO THAT CONVECTIVE DEVELOPMENT DURING THE DAY SATURDAY WILL BE MORE OROGRAPHICALLY INDUCED WITH SCATTERED STORMS DRIFTING WEST-TO-EAST OFF THE HIGHER TERRAIN. SIGNIFICANT DRYING SUNDAY WILL LIKELY EXTEND INTO MONDAY NEARLY STATEWIDE BEFORE A BACK DOOR COLD FRONT PLUNGES SOUTH INTO THE NORTHEAST CORNER OF THE STATE MONDAY AFTERNOON OR EVENING. LOW LEVEL MOISTURE WILL ONCE AGAIN ATTEMPT TO SPREAD SOUTH AND WEST MONDAY NIGHT. MEANWHILE A DEEP COLD CORE LOW ALOFT IS FORECAST TO BECOME NEARLY STATIONARY OVER NEBRASKA STARTING TUESDAY. STAY TUNED. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 52 80 50 83 / 20 10 20 5 DULCE........................... 41 76 41 79 / 20 20 20 10 CUBA............................ 39 74 38 78 / 30 30 20 10 GALLUP.......................... 44 75 42 80 / 20 20 20 5 EL MORRO........................ 42 71 40 76 / 20 20 10 10 GRANTS.......................... 42 72 42 80 / 20 20 10 5 QUEMADO......................... 42 72 40 77 / 20 20 20 5 GLENWOOD........................ 49 81 48 86 / 40 20 20 5 CHAMA........................... 38 71 38 72 / 20 30 30 20 LOS ALAMOS...................... 44 71 44 77 / 30 20 10 10 PECOS........................... 42 76 43 79 / 30 20 20 5 CERRO/QUESTA.................... 37 70 39 74 / 20 20 20 10 RED RIVER....................... 32 66 35 67 / 20 40 20 20 ANGEL FIRE...................... 32 69 33 71 / 20 30 20 20 TAOS............................ 40 73 40 77 / 20 20 20 10 ESPANOLA........................ 45 79 44 83 / 30 10 10 5 SANTA FE........................ 45 74 47 79 / 30 20 10 10 SANTA FE AIRPORT................ 47 75 48 80 / 30 10 10 5 ALBUQUERQUE FOOTHILLS........... 49 74 53 81 / 20 10 10 0 ALBUQUERQUE HEIGHTS............. 55 77 58 83 / 20 5 10 0 ALBUQUERQUE VALLEY.............. 50 80 51 85 / 20 5 10 0 ALBUQUERQUE WEST MESA........... 52 80 55 87 / 20 5 10 0 LOS LUNAS....................... 47 82 49 87 / 20 5 10 0 RIO RANCHO...................... 53 79 55 84 / 20 5 10 0 SOCORRO......................... 52 79 51 83 / 30 10 20 0 SANDIA PARK/CEDAR CREST......... 41 69 42 74 / 30 20 10 5 MORIARTY/ESTANCIA............... 45 75 46 81 / 30 10 10 0 CLINES CORNERS.................. 47 72 49 78 / 30 10 10 5 GRAN QUIVIRA.................... 47 72 49 79 / 30 20 20 0 CARRIZOZO....................... 50 78 52 82 / 30 20 10 0 RUIDOSO......................... 48 70 47 76 / 30 30 20 10 CAPULIN......................... 41 75 45 79 / 10 10 10 10 RATON........................... 42 77 44 81 / 10 10 20 10 LAS VEGAS....................... 42 73 45 79 / 30 20 20 5 CLAYTON......................... 51 78 55 85 / 5 0 5 10 ROY............................. 50 74 52 79 / 10 5 10 5 CONCHAS......................... 49 85 57 91 / 10 0 10 0 SANTA ROSA...................... 47 80 50 86 / 30 0 10 0 TUCUMCARI....................... 52 82 56 89 / 10 0 10 0 CLOVIS.......................... 53 79 56 86 / 10 10 5 0 PORTALES........................ 55 81 58 87 / 10 10 10 0 FORT SUMNER..................... 54 83 55 87 / 10 10 10 0 ROSWELL......................... 56 81 57 90 / 30 20 20 0 PICACHO......................... 52 79 53 85 / 30 20 20 0 ELK............................. 47 72 48 79 / 30 30 20 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 43/07
Hazardous weather outlook, Sep 18, 5:19 AM MDT, 16 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 519 AM MDT FRI SEP 18 2009 NMZ501>540-191200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 519 AM MDT FRI SEP 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...HEAVY RAINFALL IN SHOWERS AND THUNDERSTORMS OVER THE SOUTHWEST AND SOUTH CENTRAL MOUNTAINS IS POSSIBLE... WHERE LOCALIZED AREAS OF FLASH FLOODING MAY OCCUR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT MEASURED RAINFALL AMOUNTS...TORRENTIAL RAIN...AND OBSERVED FLASH FLOODING THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. SHY
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 8:57 PM MDT | Areal Flood Advisory | ABQ | Catron | 78 min |
| Sep 18, 10:15 PM MDT | Areal Flood Advisory | ABQ | Catron | 2 hr |
| Sep 19, 3:27 PM MDT | Special Weather Statement | ABQ | Socorro | 33 min |
| Sep 19, 4:56 PM MDT | Areal Flood Advisory | ABQ | Catron, Cibola | 2 hr |
| Sep 19, 5:41 PM MDT | Areal Flood Advisory | ABQ | Lincoln, Torrance | 2 hr |
Nearby
Flash Flood Warnings in New Mexico, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.